DALLAS A viral e-mail currently making the rounds between private accounts and public message boards warning of a danger posed by mixing over-the-counter medications Motrin and Robitussin is unfounded, the Children’s Medical Center, a pediatric hospital, reported Friday afternoon.
The e-mail falsely suggests a female patient (usually named Madison or Madeline) died from cardiac arrest after her parents gave her a combination of Motrin and Robitussin. Different versions of the e-mail have been circulating the Internet for more than a year.
In 2009, a Children’s employee received the e-mail from a friend and inadvertently forwarded it from a work account. Because the employee’s professional signature was included at the bottom of the e-mail, the information appeared to come from a reliable source at Children’s Medical Center. This is not the case.
While no child younger than 4 years should be given cough-cold medicines, the Food and Drug Administration has approved combination drugs that mix ibuprofen (the active ingredient in Motrin) and dextromethorphan and/or pseudoephedrine (the active ingredients in Robitussin medications) for older children and adults. There is no evidence to suggest that ibuprofen, dextromethorphan or pseudoephedrine can cause heart attacks in otherwise healthy children or adults when combined.
All medications can have side effects, the hospital noted, and parents of children with underlying medical conditions must always be vigilant about the medications their child is taking. When in doubt, parents should consult their child’s healthcare provider or a pharmacist before mixing over-the-counter medications.